Alert archive / California / Wind Advisories in 2018

Wind Advisory 26, NWS Las Vegas, NV

May 24, 2018San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at May 24, 2018, 4:15 AM PDT for San Bernardino County, California. It took effect at May 25, 2018, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 24, 2018, 4:15 AM PDT (11:15 UTC)
In effect from
May 25, 2018, 11:00 AM PDT
Expired
May 25, 2018, 8:00 PM PDT
In force
9 hr
Issued by
NWS Las Vegas, NV

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 11:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 11.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3680 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

649 
WWUS75 KVEF 241115
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
415 AM PDT Thu May 24 2018

CAZ523-241915-
/O.NEW.KVEF.WI.Y.0026.180525T1800Z-180526T0300Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
415 AM PDT Thu May 24 2018

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT FRIDAY...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect from 11 AM to 8 PM PDT Friday. 

* TIMING...Gusty southwest winds will develop late Friday morning,
  peak during the afternoon and decrease Friday evening.

* WINDS...West to southwest 25 to 35 mph with gusts 40 to 50 mph.
  

* IMPACTS...Strong crosswinds will make driving difficult at
  times, especially for high profile vehicles. Reduced visibility
  in areas with blowing dust and sand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

AZZ036-NVZ021-241915-
/O.NEW.KVEF.LW.Y.0006.180525T1800Z-180526T0300Z/
Lake Mead National Recreation Area-
Including Bullhead City, Oatman, Mohave Valley, 
Hoover Dam, and Laughlin
415 AM PDT Thu May 24 2018 /415 AM MST Thu May 24 2018/

...LAKE WIND ADVISORY IN EFFECT FROM 11 AM PDT /11 AM MST/ TO
8 PM PDT /8 PM MST/ FRIDAY...

The National Weather Service in Las Vegas has issued a Lake Wind
Advisory, which is in effect from 11 AM PDT /11 AM MST/ to 8 PM
PDT /8 PM MST/ Friday. 

* TIMING...Gusty south to southwest winds will develop late 
  Friday morning, peak during the afternoon and decrease Friday 
  evening.

* WINDS...South to southwest 20 to 30 mph with gusts 30 to 40 
  mph.

* IMPACTS...Strong winds will create dangerous boating conditions
  on Lake Mead and Lake Mohave. These winds will create very
  choppy waters which could capsize or swamp small craft. For your
  personal safety...operators of small craft are urged to postpone
  their outings until the winds subside. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. If you do venture out onto the lakes...avoid the 
open water and stay close to shore or in protected coves and 
inlets.

&&

$$
Kryston
5 follow-up statements
518 
WWUS75 KVEF 241904
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1204 PM PDT Thu May 24 2018

CAZ523-242300-
/O.CON.KVEF.WI.Y.0026.180525T1800Z-180526T0300Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
1204 PM PDT Thu May 24 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT
FRIDAY...

* TIMING...Gusty southwest winds will develop late Friday 
  morning, peak during the afternoon and decrease Friday 
  evening. 

* WINDS...West to southwest 25 to 35 mph with gusts 40 to 50 mph.

* IMPACTS...Strong crosswinds will make driving difficult at 
  times, especially for high profile vehicles. Reduced 
  visibility in areas with blowing dust and sand. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

AZZ036-NVZ021-242300-
/O.CON.KVEF.LW.Y.0006.180525T1800Z-180526T0300Z/
Lake Mead National Recreation Area-
Including Bullhead City, Oatman, Mohave Valley, 
Hoover Dam, and Laughlin
1204 PM PDT Thu May 24 2018 /1204 PM MST Thu May 24 2018/

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM PDT /11 AM
MST/ TO 8 PM PDT /8 PM MST/ FRIDAY...

* TIMING...Gusty south to southwest winds will develop late 
  Friday morning, peak during the afternoon and decrease Friday 
  evening. 

* WINDS...South to southwest 20 to 30 mph with gusts 30 to 40 
  mph. 

* IMPACTS...Strong winds will create dangerous boating 
  conditions on Lake Mead and Lake Mohave. These winds will 
  create very choppy waters which could capsize or swamp small 
  craft. For your personal safety...operators of small craft are 
  urged to postpone their outings until the winds subside. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. If you do venture out onto the lakes...avoid the
open water and stay close to shore or in protected coves and
inlets.

&&

$$
836 
WWUS75 KVEF 242211
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
311 PM PDT Thu May 24 2018

CAZ523-251045-
/O.CON.KVEF.WI.Y.0026.180525T1800Z-180526T0300Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
311 PM PDT Thu May 24 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT
FRIDAY...

* TIMING...Gusty southwest winds will develop late Friday 
  morning, peak during the afternoon and decrease Friday 
  evening. 

* WINDS...West to southwest 25 to 35 mph with gusts 40 to 50 mph.

* IMPACTS...Strong crosswinds will make driving difficult at 
  times, especially for high profile vehicles. Reduced 
  visibility in areas with blowing dust and sand. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

AZZ036-NVZ021-251045-
/O.CON.KVEF.LW.Y.0006.180525T1800Z-180526T0300Z/
Lake Mead National Recreation Area-
Including Bullhead City, Oatman, Mohave Valley, 
Hoover Dam, and Laughlin
311 PM PDT Thu May 24 2018 /311 PM MST Thu May 24 2018/

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM PDT /11 AM
MST/ TO 8 PM PDT /8 PM MST/ FRIDAY...

* TIMING...Gusty south to southwest winds will develop late 
  Friday morning, peak during the afternoon and decrease Friday 
  evening. 

* WINDS...South to southwest 20 to 30 mph with gusts 30 to 40 
  mph. 

* IMPACTS...Strong winds will create dangerous boating 
  conditions on Lake Mead and Lake Mohave. These winds will 
  create very choppy waters which could capsize or swamp small 
  craft. For your personal safety...operators of small craft are 
  urged to postpone their outings until the winds subside. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. If you do venture out onto the lakes...avoid the
open water and stay close to shore or in protected coves and
inlets.

&&

$$
335 
WWUS75 KVEF 251018
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
318 AM PDT Fri May 25 2018

CAZ523-251800-
/O.CON.KVEF.WI.Y.0026.180525T1800Z-180526T0300Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
318 AM PDT Fri May 25 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING...

* TIMING...Gusty southwest winds will develop later this morning,
  peak during the afternoon and decrease this evening. 

* WINDS...West to southwest 25 to 35 mph with gusts 40 to 50 mph.

* IMPACTS...Strong crosswinds will make driving difficult at 
  times, especially for high profile vehicles. Reduced 
  visibility in areas with blowing dust and sand. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

AZZ036-NVZ021-251800-
/O.CON.KVEF.LW.Y.0006.180525T1800Z-180526T0300Z/
Lake Mead National Recreation Area-
Including Bullhead City, Oatman, Mohave Valley, 
Hoover Dam, and Laughlin
318 AM PDT Fri May 25 2018 /318 AM MST Fri May 25 2018/

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM PDT /11 AM
MST/ THIS MORNING TO 8 PM PDT /8 PM MST/ THIS EVENING...

* TIMING...Gusty south to southwest winds will develop later this
  morning, peak during the afternoon and decrease this evening. 

* WINDS...South to southwest 20 to 30 mph with gusts 30 to 40 
  mph. 

* IMPACTS...Strong winds will create dangerous boating 
  conditions on Lake Mead and Lake Mohave. These winds will 
  create very choppy waters which could capsize or swamp small 
  craft. For your personal safety...operators of small craft are 
  urged to postpone their outings until the winds subside. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. If you do venture out onto the lakes...avoid the
open water and stay close to shore or in protected coves and
inlets.

&&

$$
Kryston
771 
WWUS75 KVEF 251737
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1037 AM PDT Fri May 25 2018

CAZ523-260300-
/O.CON.KVEF.WI.Y.0026.180525T1800Z-180526T0300Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
1037 AM PDT Fri May 25 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* TIMING...Gusty southwest winds will peak during the afternoon 
  and decrease this evening. 

* WINDS...West to southwest 25 to 35 mph with gusts 40 to 50 mph.

* IMPACTS...Strong crosswinds will make driving difficult at 
  times, especially for high profile vehicles. Reduced 
  visibility in areas with blowing dust and sand. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

AZZ036-NVZ021-260300-
/O.CON.KVEF.LW.Y.0006.180525T1800Z-180526T0300Z/
Lake Mead National Recreation Area-
Including Bullhead City, Oatman, Mohave Valley, 
Hoover Dam, and Laughlin
1037 AM PDT Fri May 25 2018 /1037 AM MST Fri May 25 2018/

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT /8 PM MST/
THIS EVENING...

* TIMING...Gusty south to southwest winds will peak during the 
  afternoon and decrease this evening. 

* WINDS...South to southwest 20 to 30 mph with gusts 30 to 40 
  mph. 

* IMPACTS...Strong winds will create dangerous boating 
  conditions on Lake Mead and Lake Mohave. These winds will 
  create very choppy waters which could capsize or swamp small 
  craft. For your personal safety...operators of small craft are 
  urged to postpone their outings until the winds subside. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. If you do venture out onto the lakes...avoid the
open water and stay close to shore or in protected coves and
inlets.

&&

$$
116 
WWUS75 KVEF 260253
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
753 PM PDT Fri May 25 2018

CAZ523-260400-
/O.EXP.KVEF.WI.Y.0026.000000T0000Z-180526T0300Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
753 PM PDT Fri May 25 2018

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

Winds have diminished to below advisory levels. However, winds
gusting between 30 to 40 mph will still be possible through the
evening. There will also be some localized areas of blowing dust. 

$$

AZZ036-NVZ021-260400-
/O.EXP.KVEF.LW.Y.0006.000000T0000Z-180526T0300Z/
Lake Mead National Recreation Area-
Including Bullhead City, Oatman, Mohave Valley, 
Hoover Dam, and Laughlin
753 PM PDT Fri May 25 2018 /753 PM MST Fri May 25 2018/

...LAKE WIND ADVISORY WILL EXPIRE AT 8 PM PDT /8 PM MST/ THIS
EVENING...

Winds have diminished to below advisory levels. However, caution
should still be used this evening as rough waters may still exist. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at May 24, 3:56 AM PDT, 19 minutes earlier.

Area forecast discussion, May 24, 3:56 AM PDT, 19 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
356 AM PDT Thu May 24 2018

.SYNOPSIS...Mostly sunny skies and and warmer temps expected today.
The weather pattern will change Friday into the holiday weekend
as the next storm system passes across the region bringing gusty
winds and cooler temps to the area. Shower and storm activity will
likely remain across the southern Great Basin as well as the
higher elevations of Clark County. &&

.SHORT TERM...Today through Saturday.

Southwest flow will continue through Thursday allowing for
temperatures to warm up a few more degrees than yesterday. Lingering
moisture across the Sierra Mountains will allow for a slight chance
of a few isolated to scattered showers and thunderstorms across the
eastern Sierra Mountains this afternoon.

By Friday afternoon the aforementioned closed upper low will be
centered over the central coast of California and will provide
enough dynamics and moisture to bring storm chances across the
southern Sierra Mountains and into Esmeralda county Friday
afternoon. South to southwest winds are expected to also increase
as the upper low moves further inland later this week and into the
holiday weekend, with the strongest winds expected Friday
afternoon. The windiest locations are expected to be across the
higher terrain, western portions of San Bernardino County with
gusts up to 40 to 50 mph and the Colorado River Valley with gusts
up to 30 to 40 mph with slightly weaker winds expected elsewhere.
As such, a Wind Advisory has been issued for western San
Bernardino County, and a Lake Wind Advisory for portions of the
Colorado River Valley, including the Lake Mead Recreation area,
from 11AM to 8PM Friday.

By Saturday, the upper low will be centered over the Great Basin
Region bringing shower and storm chances across the Sierra
Mountains, central NV and portions of southern NV. Storm activity
in Clark County will mainly be confined to the Spring Mountains
and Sheep Range Saturday afternoon. Weaker winds are expected
Saturday afternoon with only some southwest breezes expected ahead
of a surface cold front expected to move through overnight
Saturday.

.LONG TERM...Sunday through Thursday.

Little change was made through the long term period this morning. By
Sunday morning the upper level low that will impact the area through
the short term period will be stalled and wobbling somewhere along
the NV/UT border. This will result in continued showers and isolated
storm across the Sierra and southern Great Basin. On Monday, the low
will finally begin to lift northeast, resulting in increasing
temperatures and lower chances of precipitation. Temperatures are
likely to rise through the middle of next week, with highs reaching
the upper 90s to near 100 by Wednesday in Las Vegas. Guidance
continues to indicate a progressive pattern across the western (and
especially northwestern) CONUS through next week. Therefore, this
roller coaster in temperatures as well as occasional winds and
showers across the Great Basin is likely to continue for the
foreseeable future. The good news is that there is little sign of
any impending heat wave, which is welcome as June approaches.
&&

.AVIATION...For McCarran...Diurnal trends are expected to continue
this morning before similar gusty, southeast winds from yesterday
initiate again this afternoon. Expect south to southeast gusts up
to 20 kts. The transition to southwesterly winds can be expected
between 04-06Z this evening with decreasing wind speeds overnight.
VFR conditions through the forecast period. Stronger winds are
expected Friday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Diurnal trends are expected to continue
this morning before similar gusty, southerly winds from yesterday
initiate again this afternoon. Expect south to southeast gusts up
to 20 to 30 kts, with strongest winds expected at KBIH and KDAG.
Typical diurnal winds expected overnight. VFR conditions through
the forecast period. &&

.FIRE WEATHER...An approaching weather system will result in
increased winds area wide on Friday. Precipitation chances will be
limited to the Sierra and southern Great Basin. Wind gusts across
the Colorado River Valley north of Bullhead City as well as the
higher elevations of Mohave County will hover around 35 MPH.
Meanwhile minimum RHs in those areas will reach the single digits in
the valleys and low teens in the mountains. This could result in
critical fire weather conditions on Friday. A Fire Weather Watch has
been issued for the Colorado River Valley north of Needles and the
rest of Mohave County. Winds will decrease Saturday as RHs increase
slightly, limiting fire weather concerns. A drying and warming trend
will take place Sunday through the middle of next week, however
winds should remain below critical thresholds.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

Short Term/Aviation...Kryston
Long Term/Fire Weather...Wolcott

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.